Missouri, 2013

Flooding in Missouri, February 25 to 26, 2013

February 25 to 26, 2013 · NWS SGF · 12 events in 6 counties and zones

Slow moving thunderstorms produced localized heavy rainfall and flooding across portions of the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Slow moving thunderstorms produced localized heavy rainfall and flooding across portions of the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 25, 8:40 PM CST, 3 hours earlier.

Area forecast discussion, Feb 25, 8:40 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CST MON FEB 25 2013

.UPDATE...

TEMPERATURES HAVE DIPPED TOWARD THE FREEZING MARK BETWEEN I44 AND
HIGHWAY 54...BUT REMAIN STUBBORN IN THE MIDDLE 30S NORTH AND
SOUTH OF THIS BAND. AS A RESULT...NUMEROUS REPORTS OF SLUSH AND
EVEN SOME TRAFFIC ACCIDENTS ESPECIALLY IN THE ROLLA AREA HAVE COME
IN. SUSPECT THE COOLER REGION WET BULBED AFTER LOOKING AT 00Z SGF
RAOB. RECENT REPORTS OF THUNDERSNOW WITHIN THIS BAND AS WELL.

QUICK LOOK AT THE EVENING SOUNDINGS SHOWED MODEL RUNS HAD GOOD
HANDLE ON UPPER LOW. WITHOUT THE ABILITY TO COOL TEMPERATURES IN
ADVANCE OF THE ONGOING WARM SECTOR MOISTURE FLOW...REGION OF
CONCERN WILL BECOME THE DEVELOPMENT OF THE TROWAL. IR SUGGESTING
REGION FROM EXTREME NORTHWEST CWA SOUTHWEST ALONG I35 MOST LIKELY
WHERE TROWAL WILL SET UP THOUGH HAVE NOT TOTALLY BOUGHT OFF ON
THIS AXIS AS 00Z NAM FORECASTING .75 TO 1" QPF FROM 03Z-12Z
SLIGHTLY FARTHER SOUTH WHICH CORRESPONDS WELL WITH THE WINTER
STORM WARNING REGION. CONSEQUENTLY NO CHANGES PLANNED AT THIS
TIME.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
/ISSUED AT 239 PM CST MON FEB 25 2013/

STORM SYSTEM OF INTEREST CONTINUES TO SPIN EAST ACROSS THE RED RIVER
VALLEY OF TEXAS...AND WILL BEGIN TO PIVOT NORTHEAST WITH TIME ACROSS
EASTERN OKLAHOMA AND ARKANSAS.  A WELL DEVELOPED TROWAL AREA IS
ALREADY EVIDENT IN REGIONAL RADAR IMAGERY...AND THIS SHOULD CONTINUE
TO INCREASE IN INTENSITY THROUGH THE EVENING HOURS INTO TONIGHT AS IT
LIFTS EAST-NORTHEAST.

MODEL CROSS SECTIONS INDICATE THAT THE TROWAL WILL REACH ITS MAXIMUM
STRENGTH AS IT ROTATES NORTH OVER CENTRAL MISSOURI LATE THIS EVENING
INTO THE OVERNIGHT HOURS...WITH THE POTENTIAL FOR BOTH SLANTWISE AND
PERHAPS EVEN UPRIGHT CONVECTION IN A FEW AREAS.  SNOWFALL RATES TONIGHT
WILL BE QUITE HIGH IN SOME CASES...1-2 INCHES PER HOUR IN A
FEW SPOTS ACROSS CENTRAL MISSOURI.

TEMPERATURE PROFILES TONIGHT STILL LOOK TO BE THE BIG VARIABLE IN
TERMS OF SNOW ACCUMULATIONS.  AS HAS BEEN THE CASE FOR SOME TIME
NOW...GUIDANCE STILL INSISTS ON KEEPING SURFACE TEMPS AT OR JUST
ABOVE FREEZING FOR MOST OF THE EVENT.  WHILE I THINK THIS WILL
INDEED BE THE CASE OVER SOUTH CENTRAL MISSOURI...WHERE RAIN WILL
PREVAIL FOR THE MOST PART...I HAVE A HARD TIMING BUYING THIS FOR
WEST CENTRAL/CENTRAL MISSOURI AND SOUTHEASTERN KANSAS. OF
NOTE...GUIDANCE DOES SEEM A LITTLE HIGH WITH SURFACE DEWPOINTS THIS
MORNING (AND THUS WET BULB TEMPS) FOR AREAS NORTHEAST OF
HERE...WHICH WILL BE THE SOURCE REGION FOR SURFACE PARCELS THROUGH
THE EVENT.  THIS SUGGESTS THAT THE POTENTIAL TO WET BULB TO FREEZING
OR JUST BELOW MIGHT BE UNDERDONE IN "MODEL WORLD".  IN
ADDITION...THE SNOW FALLING TONIGHT SHOULD ITSELF RESULT IN COOLING
OF THE LOW LEVELS...GIVEN ITS EXPECTED MAGNITUDE.  THIS SHOULD
FURTHER NUDGE DOWN SURFACE TEMPS BY A DEGREE OR TWO AT LEAST.

OVERALL ACCUMULATIONS STILL LOOK TO BE IN THE 6-10" RANGE (LOCALLY
HIGHER) ACROSS CENTRAL MISSOURI. LOWER AMOUNTS IN THE 1-5 INCH RANGE
ARE EXPECTED SOUTH OF THE HIGHER ACCUMS (WHERE THE ADVISORY IS IN
EFFECT). A SHARP GRADIENT TO THE SNOWFALL IS STILL EXPECTED...WITH
RANGES OF 3-4 INCHES ACROSS SINGLE COUNTIES LIKELY BY TOMORROW
MORNING.

ADDITIONAL LIGHT SNOW SHOWERS/FLURRIES ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS TOMORROW...AS REMNANT MOISTURE ROTATES
THROUGH THE REGION IN CYCLONIC FLOW. NO ADDITIONAL SIGNIFICANT
ACCUMULATIONS ARE EXPECTED FROM TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT.

BOXELL

&&
.LONG TERM (WEDNESDAY THOUGH MONDAY)...

A SECOND WEAKER UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE REGION
AS THE MONDAY AND TUESDAY WINTER STORM IS LIFTING OUT OF THE
AREA. BECAUSE OF UPPER LEVEL NORTH/SOUTH FLOW AND THE COLD AIR IN
PLACE FOR THE MIDDLE OF THE WEEK...SOME ADDITIONAL LIGHT SNOWFALL
IS EXPECTED THROUGHOUT THE DAY WEDNESDAY. SOME LIGHT ACCUMULATIONS
MAY BE POSSIBLE WITH THIS WEAKER SECONDARY WAVE BUT IT WILL HAVE
ONLY THE PACIFIC MOISTURE IT BRINGS WITH IT TO WORK WITH.

THE AMPLIFICATION OF AN UPPER LEVEL NORTH/SOUTH RIDGE ACROSS THE
WEST COAST...WILL ALLOW COLD ARCTIC AIR TO SPILL SOUTH ACROSS THE
PLAINS AND CONTINUE TO IMPACT THE MISSOURI OZARKS AND SOUTHEASTERN
KANSAS INTO THE WEEKEND. WITH THE COLD AIR IN PLACE...ANY
ADDITIONAL SHORT WAVES THAT RIDE UP AND OVER THE RIDGE WOULD BE
CAPABLE OF PRODUCING SOME PRECIPITATION...LIKELY IN THE FORM OF
SNOW. BECAUSE THE GULF OF MEXICO WILL BE SHUT OFF THE
PRECIPITATION WOULD BE LIGHT.

FOR SUNDAY AND INTO NEXT MONDAY THE UPPER LEVEL RIDGE WILL BEGIN
TO FLATTEN SLIGHTLY AND ALLOW FOR MORE NORTHWESTERLY FLOW OVER THE
REGION. THIS WOULD ALLOW FOR A SLOW WARMING
TREND...HOWEVER...TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL
FOR THIS TIME OF YEAR FOR THE REMAINDER OF THIS WEEK AND INTO NEXT.

HATCH

&&

.AVIATION...

IN ADDITION TO IFR CONDITIONS AT KJLN...INITIAL AVIATION CONCERN
TIED SHORT TERM CONVECTIVE ELEMENTS TO THE EAST OF KSGF RESULTING
IN GUSTY SURFACE WINDS TO NEARLY 40 KNOTS INTO THE EARLY EVENING.
CIGS REGION WIDE TO DETERIORATE THIS EVENING AS THE LEADING EDGE OF
LOW LEVEL COLD AIR SATURATES CIGS DOWN TO IFR-MVFR CONDITIONS AT
ALL THREE AIRPORTS. KJLN WILL SEE THE GREATEST IMPACT OF SNOW
OVERNIGHT WITH VISIBILITIES EXPECTED TO BE AOB 1 MILE AT TIMES. KSGF
AND KBKG TO BE A BIT TRICKIER IN RESPECT TO THE SNOW...THOUGH
WOULD NOT BE SURPRISED TO SEE PERIODS LESS THAN 2 MILES BETWEEN 06
AND 12Z. VERY LITTLE IMPROVEMENTS TO CIGS EXPECTED THROUGH TUESDAY
AFTERNOON DUE TO ON GOING COLD AIR ADVECTION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR MOZ058-070-
     071-079>081-088>091-093>095-101>103.

     WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR MOZ055>057-
     066>069-077-078.

KS...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Feb 25, 3:32 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CST MON FEB 25 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
332 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
   SIGNIFICANT SNOW RISK.

DISCUSSION...

  A STORM SYSTEM WILL TRACK ACROSS THE REGION TODAY THROUGH
  TUESDAY. RAIN WILL MIX WITH AND THEN CHANGE OVER TO SNOW LATE
  THIS AFTERNOON THROUGH THE EVENING HOURS...WITH THE CHANGE OVER
  FIRST OCCURRING ACROSS NORTHWESTERN PORTIONS OF THE OUTLOOK
  AREA.

  PRECIPITATION SHOULD CHANGE OVER TO ALL SNOW FOR AREAS NORTH AND
  WEST OF A LINE FROM CRANE TO SALEM MISSOURI BY MID TO LATE
  EVENING. THE HEAVIEST AXIS OF SNOW WILL OCCUR FROM SOUTH CENTRAL
  KANSAS TOWARDS THE KANSAS CITY METROPOLITAN AREA. THE SOUTHERN
  PERIPHERY OF THIS HEAVY SNOW BAND WILL LIKELY EXTEND ACROSS
  PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND INTO PORTIONS OF
  CENTRAL MISSOURI. SNOWFALL AMOUNTS OF 6 TO 10 INCHES...WITH
  LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE NORTH OF A COLUMBUS
  KANSAS TO CAMDENTON TO IBERIA MISSOURI LINE. LOWER AMOUNTS OF 1
  TO 5 INCHES WILL OCCUR SOUTH OF THE HEAVY SNOW BAND...GENERALLY
  ALONG AND NORTH OF A CRANE TO SALEM LINE.

  GUSTY NORTHEAST TO NORTHERLY WINDS WILL ALSO OCCUR WITH THIS
  SYSTEM THIS AFTERNOON INTO TONIGHT WITH GUSTS OVER 30 MPH
  LIKELY. BLOWING AND DRIFTING OF SNOW WILL BE LIKELY ACROSS
  SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  GUSTY NORTHWEST TO NORTHERLY WINDS WILL CONTINUE ACROSS THE
  AREA THROUGH THE DAY ON TUESDAY...WITH BLOWING AND DRIFTING OF
  SNOW CONTINUING THROUGH THE DAY.

  ADDITIONAL LIGHT SNOW WILL THEN BE POSSIBLE ACROSS MAINLY
  CENTRAL MISSOURI ON WEDNESDAY AS AN UPPER LEVEL DISTURBANCE
  MOVES SOUTHEAST THROUGH THE REGION. SNOWFALL ACCUMULATION FROM
  A DUSTING TO AROUND AN INCH WILL BE POSSIBLE.

  AN ARCTIC AIR MASS WILL BUILD INTO THE REGION DURING THE LATTER
  PORTIONS OF THE UPCOMING WORK WEEK INTO NEXT WEEKEND. WIND
  CHILL VALUES IN THE SINGLE DIGITS WILL BE POSSIBLE DURING THIS
  TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Feb 25, 9:43 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     SNOW             LAMAR                   37.49N 94.28W
02/25/2013  E0.8 INCH        BARTON             MO   LAW ENFORCEMENT

            LESS THAN AN INCH REPORTED.

&&

DSA
Local storm report, Feb 25, 10:05 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     SNOW             6 SW FRISTOE            38.07N 93.36W
02/25/2013  E2.5 INCH        HICKORY            MO   BROADCAST MEDIA

&&

DSA
Local storm report, Feb 25, 10:29 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     SNOW             LAURIE                  38.20N 92.83W
02/25/2013  E1.0 INCH        MORGAN             MO   AMATEUR RADIO

            HEAVY SNOW OCCURRING. LOTS MELTING.

&&

DSA
Local storm report, Feb 25, 11:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             WARSAW                  38.24N 93.38W
02/25/2013  E2.5 INCH        BENTON             MO   911 CALL CENTER

1110 PM     SNOW             VERSAILLES              38.43N 92.84W
02/25/2013  E2.5 INCH        MORGAN             MO   911 CALL CENTER

            2-3 INCHES.

&&

DSA
Local storm report, Feb 25, 11:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             ELDON                   38.35N 92.58W
02/25/2013  E3.0 INCH        MILLER             MO   LAW ENFORCEMENT

&&

DSA
Local storm report, Feb 25, 11:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     SNOW             CAMDENTON               38.01N 92.74W
02/25/2013  E3.5 INCH        CAMDEN             MO   911 CALL CENTER

            3-4 INCHES.

&&

DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Douglas

When
February 25, 11:40 PM CST to February 26, 1:40 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.78 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

MODOT reported that the low water crossing on Highway EE was flooded.

Flood, Douglas

When
February 26, 1:14 AM CST to 3:14 AM CST
Where
Douglas County, 2.35 mi NNE of Arno to 2.28 mi NNE of Arno
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.960, -92.730

Local law enforcement conducted a water rescue at a low water crossing along Highway Y.

Flood, Douglas

When
February 26, 1:40 AM CST to 3:40 AM CST
Where
Douglas County, 1.64 mi E of Ava to 1.53 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.954, -92.621

MODOT reported that the low water crossing along Highway FF was flooded.

Flood, Shannon

When
February 26, 3:40 AM CST to 5:40 AM CST
Where
Shannon County, 6.15 mi S of Owls Bend to 6.13 mi S of Owls Bend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.091, -91.212

MODOT reported that the low water crossing along Highway NN was flooded.

Flood, Dent

When
February 26, 4:00 AM CST to 6:00 AM CST
Where
Dent County, 0.55 mi E of Sligo to 0.68 mi E of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

MODOT reported that the low water crossing along Highway TT was flooded.

Flood, Ozark

When
February 26, 7:00 AM CST to 9:00 AM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.47 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

MODOT reported that the low water crossing along Highway T was flooded.

Flood, Ozark

When
February 26, 7:05 AM CST to 9:05 AM CST
Where
Ozark County, 1.3 mi ESE of Rockbridge to 0.99 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -92.400

MODOT reported that the low water crossing along Highway 95 was flooded.

Flood, Texas

When
February 26, 7:10 AM CST to 9:10 AM CST
Where
Texas County, 3.89 mi WNW of Prescott to 3.7 mi NW of Prescott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -91.990

MODOT reported that the low water crossing along Highway BB was flooded.

Flood, Wright

When
February 26, 7:10 AM CST to 9:10 AM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.2 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

MODOT reported that the low water crossing along Highway AB was flooded.

Flood, Wright

When
February 26, 8:00 AM CST to 10:00 AM CST
Where
Wright County, 1.65 mi W of Rayborn to 1.46 mi W of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.300, -92.400

MODOT reported that the low water crossing along Highway E was flooded.

Flood, Shannon

When
February 26, 9:15 AM CST to 11:15 AM CST
Where
Shannon County, 2.26 mi ENE of Rat to 2.27 mi ENE of Rat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.389, -91.190

MODOT reported that the low water crossing along Highway P was flooded.

Flood, Ozark

When
February 26, 10:00 AM CST to 12:00 PM CST
Where
Ozark County, 3.23 mi SSE of Hammond to 3.03 mi SE of Hammond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.630, -92.620

Local law enforcement conducted a water rescue at Haskins Ford Road off of County Road 863.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427727, 427728, 427729, 427730, 427731, 427732, 427733, 427734, 427735, 427736, 427737, 427738.